how harsh is lithium?
Posted 31 October 2005 - 04:14 AM
I need some positive/negative feedback from anyone that's been or is now on lithium. I'm going to see a psychiatrist some time this week and she'll be the final decision of what meds I should be on...I'm just wondering if i should go in there with the mindset of "ok I'm gonna do this" or "ok, get me off of this"
Posted 31 October 2005 - 04:44 PM
I think it's great that you're being so responsible about your own health, and hopefully your doctor will appreciate that too.
Most psychiatric drugs can have some horrible side-effects, but for some people the help that they can give them outweighs the negative effects greatly. This is going to vary between individuals, and it's often very tough to know in advance how you will react to a drug. My personal suggestion would be not to make a decision about what you will or won't do beforehand, but to try to clearly express your concerns to your psychiatrist and ask if you can talk the options through together. This means the doctor explaining to you the possible benefits and the side-effects of lithium, and also why they chose that specific drug. Then you could both talk through the other drugs that are used as mood stabilisers, also looking at the good and bad aspects of each and whether any of them might be appropriate for you. Then hopefully you can make the decision together.
Best of luck. Good doctors will be happy to help you become informed and to talk through treatment options. I hope yours is open to communication. Let us know how you get on.
Posted 01 November 2005 - 01:16 PM
I took lithium for about six months and the worst side effect I had was a feeling of complete spaciness. Like, I would be at the keyboard typing, and it would take a few extra moments to remember how to open a folder on my desktop ... strange things like that.
That said, it is the first line of defense medication for BP, it's been tried and true for many many years, and I think if your doctor is recommending it I'd give it a try.
Posted 05 November 2005 - 01:59 AM